Kansas, 2005

Flash Flood in Kansas, July 19, 2005

July 19, 2005 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 19, 2:23 AM CST, 37 minutes earlier.

Area forecast discussion, Jul 19, 2:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CDT TUE JUL 19 2005

.DISCUSSION...
ELEVATED CONVECTION CONTINUES TO FIRE ALONG 925 MB TO 850 MB
BOUNDARY SITUATED OVER SOUTHWEST MISSOURI. AREA PROFILERS SHOW
STRONGEST WINDS...20 TO 30 KNOTS...AT 950 MB FEEDING INTO THIS AREA
OF CONVECTION. NW...SE ORIENTATION OF THE BAND OF STRONGEST STORMS
FROM CHEROKEE COUNTY INTO FAR NORTHEASTERN MCDONALD COUNTY IS NEARLY
PERPENDICULAR TO THE 925 MB FLOW...AND AS THE LLJ VEERS TOWARDS
DAWN...IT APPEARS THAT CONVERGENCE WILL CONTINUE TO BE STRONG ALONG
THIS BAND. ONGOING FLOODING THREAT BEING MONITORED.

THINK THAT CONVECTION OVER FAR SW MO AND SE KANSAS WILL LIKELY
DISSIPATE BY MID MORNING AS LOW LEVEL FLOW WEAKENS AFTER DAWN.
ELONGATED UPPER LEVEL TROUGH FROM UPPER MIDWEST THROUGH KANSAS AND
INTO NORTH CENTRAL TEXAS WILL BE SLOW TO MOVE EASTWARD TODAY.  MID
LEVEL RELATIVE HUMIDITY HAS INCREASED DRAMATICALLY OVER THE CWA
DURING THE PAST 24 HOURS...AND WITH UPPER LEVEL TROUGH REMAINING TO
OUR WEST TODAY...THINK THAT SCATTERED PULSE THUNDERSTORMS ARE A GOOD
BET THIS AFTERNOON. MLCAPE WITH A CONSERVATIVE MID 80S TEMP AND 70
SURFACE DEWPOINT IS NEAR 1500 J/KG.  HAVE RAISED POPS A BIT TODAY.

WEDNESDAY MAY SEE A FEW MORE PULSE STORMS...ESPECIALLY OVER THE
EASTERN CWA...HOWEVER MONSTER 500 MB ROCKIES RIDGE BEGINS TO BUILD
EASTWARD...AND BY THURSDAY A RETURN TO HOT AND DRY CONDITIONS IS
UNDER WAY. HAVE RAISED HIGH TEMPS AND DEWPOINTS THURSDAY THROUGH
SUNDAY A FEW DEGREES...AND THIS PUTS AREAS OFF THE PLATEAU SOLIDLY
IN HEAT ADVISORY CRITERIA...WITH MAXIMUM HEAT INDICES IN THE 105 TO
110 DEGREE RANGE. WILL ADD WORDING INTO ZONES TO DESCRIBE THESE
CONDITIONS.

BROWNING

&&

.AVIATION...
FOR THE 06Z TAFS...WEAK LOW LEVEL JET AND MOISTURE CONVERGENCE HAS
SET UP IN EXTREME SOUTHWEST MISSOURI EARLY THIS MORNING. A SMALL
COMPLEX OF THUNDERSTORMS DEVELOPED IN THIS REGION WHICH WILL FOLLOW
THE MAIN THERMO/WEAK 925MB FRONTAL BOUNDARY ALONG HIGHWAY 60 THIS
MORNING. BELIEVE MAIN TERMINAL WILL BE CLEAR OF MVFR/IFR
CEILINGS/VISIBILITIES DUE TO THIS SCENARIO...BUT CLOSE ENOUGH FOR
THE VCTS/VCSH. NAM/ETA MODEL IS INCREASING LOW/MID LEVEL MOISTURE
THIS MORNING AND PRODUCING LIGHT PRECIPITATION ACROSS SOUTHERN
MISSOURI. HOWEVER...BELIEVE MAIN FLIGHT RESTRICTIONS WILL BE THROUGH
12Z WITH CEILINGS AROUND 5000 OR ABOVE THROUGH THE AFTERNOON. LATER
SHIFTS WILL NEED TO CONCENTRATE ON LEFT OVER BOUNDARIES FROM THIS
MORNING CONVECTION AND SEE IF ANY RE-DEVELOPMENT OCCURS.

JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.
Hazardous weather outlook, Jul 18, 8:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT MON JUL 18 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
950 PM CDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  ALL BUT FAR NORTHERN PORTIONS OF THE OUTLOOK AREA OVERNIGHT.

  DISCUSSION:

  ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
  OVERNIGHT HOURS AS A WEAK FRONT SETTLES INTO THE AREA. THE
  STRONGER STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
  LIGHTNING...BRIEF HEAVY RAINFALL...AND POSSIBLY AN ISOLATED WIND
  GUST OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AS
  THE STALLED FRONT REMAINS OVER THE AREA. NO ORGANIZED SEVERE
  THUNDERSTORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 19, 1:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0250 AM CDT TUE JUL 19 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
07/19/2005                   NEWTON             MO   LAW ENFORCEMENT

            SEVERAL ROADS IN NEOSHO WERE CLOSING OR CLOSED AS OF 230
            AM.

JLT

The radar

The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
July 19, 3:00 AM CST to 6:00 AM CST
Where
Cherokee County, Scammon
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -94.817

Numerous sections of Highway 7 from Columbus to Scammon were inundated with flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467342.